Texas, 2003

Hail in Texas, June 1, 2003

June 1, 2003 · NWS AMA · 1 event in 1 county or zone

An isolated severe thunderstorm over the city of Amarillo during the late afternoon hours produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated severe thunderstorm over the city of Amarillo during the late afternoon hours produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 1, 1:35 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 1, 1:35 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT SUN JUN 01 2003

STARTING TO GET BUSY WITH STORMS FIRING UP TO THE NW AND ALSO IN OUR
CWA...SO DISCUSSION WILL BE SHORTENED. A RATHER ACTIVE WX PATTERN IS
EXPECTED TO REMAIN INTACT MUCH OF THIS WEEK FEATURING A SLOWLY
RETROGRADING W COAST RIDGE AND CNTRL/ERN US TROF. PNHDLS WILL BE IN
NW FLOW ALOFT WITH A SERIES OF EMBEDDED SHORTWAVE TROFS DIVING SEWD
DURING NEXT FEW DAYS. ONE SUCH SYSTEM ALREADY BEGINNING TO AFFECT
THE AREA WITH TSTMS ALONG AND E OF THE ROCKIES MOVG SEWD PLUS SOME
ISOLATED STORMS IN OUR CWA. SVR POTENTIAL STILL LOOKS GOOD FOR TNGT
WITH MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL...AND WILL
RETAIN IN THE ZONE PCKG. LOCALLY HEAVY RAIN PSBL ESPECIALLY ERN ZNS.

AFTER THIS SYSTEM MOVES SEWD BY EARLY MON MORNING...THERE SHOULD BE
A LULL IN THE PRECIP SO HAVE LOWERED POPS TO 10 PERCENT WITH NO
MENTION IN ZONES. A REPEAT PERFORMANCE EXPECTED BOTH MON NIGHT AND
TUE/TUE NIGHT. ALL MODELS TO A VARYING DEGREE ALSO DEPICT ABOUT 2 OR
3 COLD FRONTS TO MOVE THROUGH THIS WEEK AS WELL. COMBINATION OF HARD
TO TIME SHORTWAVE TROFS WITHIN THE NW FLOW PLUS ANY LEFTOVER
BOUNDARIES FROM TSTM COMPLEXES THAT FORM NEXT FEW DAYS SUGGESTS MORE
OF A BROADBRUSH IN ORDER AS FAR AS POPS CONCERNED...WITH THE
SPECIFICS BECOMING BETTER DEFINED AS TIME GETS CLOSER. WILL CONTINUE
WITH SLGT CHC TO CHC POPS THRU FRIDAY NIGHT. IF MEDIUM RANGE MODELS
ARE GOING TO VERIFY...COULD BE SOME DRIER WX FOR SAT AND SUN AS
UPPER FLOW BECOMES A BIT MORE WESTERLY. WILL KEEP PREVIOUS FCSTR
IDEAS INTACT AND OMIT POPS FOR SAT AND SUN AT THIS TIME. AS FOR
MODEL PREFERENCE...HAVE BLENDED WITH ETA/GFS FOR FIRST 3 DAYS AND
ECMWF/GFS FOR DAYS 4 THROUGH 7. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    58 84 58 83 / 50 10 40 30
BEAVER      59 82 59 82 / 50 10 40 30
BOISE CITY  53 80 56 80 / 40 10 40 30
BORGER      58 83 59 83 / 50 10 40 30
BOYS RANCH  58 83 58 83 / 40 10 40 30
CANYON      59 84 59 84 / 50 10 40 30
CLARENDON   61 86 62 86 / 50 10 40 30
DALHART     55 82 56 82 / 40 10 40 30
GUYMON      57 82 57 82 / 50 10 40 30
HEREFORD    59 84 59 84 / 40 10 40 30
LIPSCOMB    59 84 62 84 / 50 10 40 30
PAMPA       58 84 60 84 / 50 10 40 30
SHAMROCK    61 86 62 86 / 50 10 40 30
WELLINGTON  62 87 62 87 / 50 10 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 1, 12:00 PM CST, 3 hours 1 minute before
OKZ001>003-TXZ001>020-021200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND AGAIN
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...
ISOLATED LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY IN THE EASTERN
AND SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND AGAIN
TUESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TUESDAY.

SP

The radar

The Amarillo radar (KAMA), 10 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Potter

When
June 1, 3:01 PM CST
Where
Potter County, Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366066.